Ohio, 2014

Tornadoes and Flash Flooding in Ohio, May 12 to 13, 2014

May 12 to 13, 2014 · NWS CLE · 24 events in 6 counties and zones

On the evening of May 12th a warm front tracking north over Lake Erie, reversed itself and moved back inland over northern Ohio. An organized convective complex with embedded supercells developed over north-central Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$61 million
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

On the evening of May 12th a warm front tracking north over Lake Erie, reversed itself and moved back inland over northern Ohio. An organized convective complex with embedded supercells developed over north-central Ohio. Two confirmed tornadoes, one in Medina and the other in Lorain Counties, developed within this supercells. The slow movement of the storms combined with intense rainfall rates produced destructive flash floods across dozens of communities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 12, 2:20 PM EST, 45 minutes earlier.

Area forecast discussion, May 12, 2:20 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
320 PM EDT MON MAY 12 2014

.SYNOPSIS...
A LOW OVER KANSAS WILL MOVE THROUGH LAKE SUPERIOR EARLY TUESDAY AND
CONTINUE NORTH INTO HUDSON BAY PULLING A COLD FRONT INTO EASTERN
OHIO TUESDAY NIGHT. THE FRONT WILL STALL AS A WAVE OF LOW PRESSURE
MOVES NORTH ALONG THE FRONT INTO EASTERN CANADA LATE WEDNESDAY
THROUGH FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY/...
THE MOIST AND UNSTABLE AIRMASS WILL ALLOW FOR SCT EVE TSRA. DURING
THE NIGHT A PUNCH OF SOMEWHAT DRIER AIR WILL PUSH IN FROM THE SOUTH
AND SHOULD SHIFT THE THREAT OF CONVECTION INTO MAINLY LERI AND THE
LAKESHORE COUNTIES. SOME OF THE STORMS MAY BE STRONG TO LOCALLY
SEVERE...ESPECIALLY IN THE NORTH WHERE THE SHEAR WILL BE A LITTLE
BETTER. TEMPS WILL REMAIN SEASONALLY WARM WITH LOWS IN THE LOW TO
MID 60S.

&&

.SHORT TERM /6 AM TUESDAY THROUGH THURSDAY NIGHT/...
THE COLD FRONT APPROACHING THE AREA SHOULD CAUSE SCT TSRA TO SPREAD
EAST ACROSS THE AREA LATER TUE WITH THE BEST CHANCE TUE NIGHT AS THE
FRONT CROSSES MOST OF THE CWA. ONCE AGAIN...DUE TO INSTABILITY AND
SOME WIND SHEAR SOME OF THE STORMS WILL BE STRONG AND POSSIBLY EVEN
LOCALLY SEVERE.

SOME AREAS COULD SEE REPEATED LOCALLY HEAVY RAIN SO EVENTUALLY SOME
FLOODING MAY OCCUR BUT THE SITUATION IS TOO DIFFUSE TO TRY AND NAIL
DOWN WHERE THE HEAVIER RAIN WILL OCCUR. PW'S WILL BE AVERAGING
AROUND AN INCH AND A HALF FOR MOST OF THE AREA TUE AND TUE NIGHT SO
THE POTENTIAL FOR THE HEAVY RAINS WILL BE THERE.

THE COLD FRONT IS EXPECTED TO STALL SOMEWHERE NEAR WESTERN PA FOR
WED AS THE UPPER LOW STARTS TO CUT OFF WELL WEST OF THE AREA. A WAVE
OF LOW PRESSURE IS EXPECTED TO MOVE NORTH UP THRU THE CWA WED NIGHT
INTO FRI SO WE SHOULD SEE WIDESPREAD SHRA...EMBEDDED WITH TSRA. THE
PROLONGED PERIOD OF SHRA WITH MODERATE TO LOCALLY HEAVY RAIN WILL
CONTINUE TO ELEVATE THE FLOOD THREAT SO THE SITUATION WILL HAVE TO
BE MONITORED CLOSELY AND MOST LIKELY A FLOOD WATCH WILL NEED TO BE
ISSUED AND EVENTUALLY PROBABLY SOME WARNINGS TOO.

TEMPS WILL COOL WITH THE PASSAGE OF THE FRONT...AIDED DURING THE DAY
BY THE WIDESPREAD CLOUD COVER THU.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
SOME SHOWERS WILL BE LINGERING ESPECIALLY OVER THE EASTERN PORTION
OF THE FORECAST AREA FRIDAY BUT THEY WILL BE MOVING OUT AS THE DAYS
GOES ON. AN UPPER TROF WILL BE ACROSS THE AREA CAUSING MAINLY
ISOLATED TO SCATTERED SHOWERS. MORE TIMING MAY BE ABLE TO BE PUT IN
THE FORECAST AS WE GET CLOSER TO THE WEEKEND. SLOWLY DECREASED THE
POPS AS THE TROF MOVES EAST. MAINLY USED HPC GUIDANCE FOR THE
TEMPERATURE FORECAST.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
THE WARM FRONT IS JUST NORTH OF THE AREA. THE FIRST ROUND OF
SHOWERS AND THUNDERSTORMS WILL BE MOVING EAST OF THE FORECAST AREA
BY 4 PM. A SECOND ROUND IS DEVELOPING OVER EASTERN INDIANA AND
WILL MOVE ACROSS THE AREA FROM LATE AFTERNOON THROUGH EVENING.
SOME QUESTION HOW STRONG THESE STORMS WILL GET. AFTER THAT THE
CLOUDS WILL DECREASE AND SOME FOG MAY FORM. MORE SHOWERS AND
THUNDERSTORMS WILL BE DEVELOPING ON TUESDAY AHEAD OF THE FRONT.
SOME QUESTION ON THE TIMING. WITH THE MOISTURE LIMITED THE
ACTIVITY SHOULD BE MAINLY SCATTERED.

.OUTLOOK...NON VFR IN SHOWERS AND THUNDERSTORMS...MAINLY FROM
TUESDAY NIGHT THROUGH FRIDAY.

&&

.MARINE...
A SOUTHWEST FLOW WILL CONTINUE UNTIL THE FRONT MOVES THROUGH TUESDAY
NIGHT. IT IS POSSIBLE IN THE NORTHEAST FLOW WEDNESDAY THROUGH
THURSDAY THAT THE WINDS AND WAVES COULD GET CLOSE TO SMALL CRAFT
ADVISORY CRITERIA...ESPECIALLY ON THE WEST END OF THE LAKE AS A LOW
MOVES ALONG THE FRONT. THIS LOW MAY ALSO CAUSE THE WINDS TO INCREASE
FROM THE NORTHWEST ON THE ENTIRE LAKE. THIS WILL HAVE TO BE WATCHED.
THROUGH THURSDAY THUNDERSTORMS MAY OCCUR ON THE LAKE AT ANY TIME AND
PROMPT SPECIAL MARINE WARNINGS.

HIGH PRESSURE WILL THEN BUILD IN FOR THE WEEKEND WITH LIGHT WINDS ON
THE LAKE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...ADAMS
NEAR TERM...ADAMS
SHORT TERM...ADAMS
LONG TERM...KIELTYKA
AVIATION...KIELTYKA
MARINE...KIELTYKA
Hazardous weather outlook, May 12, 8:12 AM EST, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
912 AM EDT MON MAY 12 2014

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-131315-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
912 AM EDT MON MAY 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SOME OF THE THUNDERSTORMS ESPECIALLY THIS AFTERNOON AND EVENING
COULD BE SEVERE. THE GREATEST THREAT WOULD BE FROM LARGE HAIL OR
DAMAGING WINDS. LOCALIZED HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE WILL BE PERIODS OF SHOWERS AND THUNDERSTORMS TUESDAY
THROUGH THURSDAY. THIS COULD PRODUCE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE.

LEZ061-142>149-162>169-131315-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
912 AM EDT MON MAY 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

SOME OF THE THUNDERSTORMS COULD BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE.

The radar

The Cleveland radar (KCLE), 71 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

12 hail, 9 flash flood, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Ashland

When
May 12, 3:05 PM EST
Where
Ashland County, Ashland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.870, -82.300

Hail the size of quarters was observed.

Hail, Lorain

When
May 12, 4:10 PM EST
Where
Lorain County, Vermilion on the Lk
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
41.420, -82.330

Penny sized hail was observed.

Hail, Lorain

When
May 12, 6:10 PM EST
Where
Lorain County, Lorain
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.470, -82.180

Penny sized hail was observed.

Thunderstorm Wind, Lorain

When
May 12, 6:45 PM EST
Where
Lorain County, 1.47 mi N of Eaton Estates to 1.17 mi S of Fields
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Public
Coordinates
41.341, -82.020

Thunderstorm winds downed some utility poles along State Route 83 south of North Ridgeville. Some trees were downed along Island Road as well.

Tornado, Lorain

When
May 12, 6:45 PM EST to 6:50 PM EST
Where
Lorain County, 1.71 mi SSW of Shawville to 1.09 mi N of Eaton Estates
Rating
EF0
Path length
1.08 mi
Path width
100 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
41.347, -82.033

An EF0 tornado touched down in Eaton Township along Butternut Ridge Road and tracked southeast across mainly farmland for a little over a mile. The tornado crossed State Route 83 and lifted just north of Cooley Road. The damage path was up to a 100 yards in width and consisted of mainly downed trees. A couple of buildings lost sections of roofing. No injuries occurred.

Tornado, Medina

When
May 12, 7:15 PM EST to 7:17 PM EST
Where
Medina County, 1.82 mi WNW of Poe to 1.62 mi WNW of Poe
Rating
EF0
Path length
0.21 mi
Path width
40 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
41.086, -81.864

An EF0 tornado touched down in Montville Township about three and half miles southeast of the city of Medina near the intersection of State Route 3 and Autumn Run Drive. The tornado travel east for about two tenths of mile and caused minor roof damage to a business and a few homes along Autumn Run Road. Most of the damage was from lost roofing or fascia. No injuries occurred.

Hail, Medina

When
May 12, 7:16 PM EST to 7:18 PM EST
Where
Medina County, Medina to 1 mi SE of Medina
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.130, -81.870

Penny to half dollar sized hail was observed.

Hail, Medina

When
May 12, 7:27 PM EST
Where
Medina County, 1 mi E of Medina
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.130, -81.851

Hail the size of quarters was observed.

Flash Flood, Lorain

When
May 12, 7:30 PM EST to May 13, 3:00 AM EST
Where
Lorain County, 1.89 mi N of Sheffield to 0.93 mi ENE of Sheffield Lake
Cause
Heavy Rain
Property damage
$150,000
Reported by
County Official
Coordinates
41.497, -82.073

Heavy rainfall, measured at 6.5 inches in 3.5 hours was measured by the Sheffield Village service department on the evening of May 12th. Runoff combined with routed water upstream from North Ridgeville and Avon caused the French Creek to rise 10 to 15 feet above flood stage in Sheffield Village. A half dozen buildings were flooded form the French Creek along with eight homes. The creek crested around 1230 am. State Route 201 was closed for eight hours. There were no water rescues and the infrastructure did not sustain any notable damages.

Hail, Lorain

When
May 12, 7:40 PM EST
Where
Lorain County, Penfield
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
41.170, -82.120

Penny to quarter sized hail was observed.

Hail, Summit

When
May 12, 7:41 PM EST
Where
Summit County, Copley
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.100, -81.630

Penny sized hail was observed.

Hail, Medina

When
May 12, 7:45 PM EST
Where
Medina County, Brunswick
Measured
1.25 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.230, -81.830

Quarter to half dollar sized hail was observed.

Hail, Summit

When
May 12, 8:03 PM EST
Where
Summit County, Akron
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.080, -81.500

Penny sized hail was observed.

Hail, Lorain

When
May 12, 8:05 PM EST
Where
Lorain County, La Grange
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.230, -82.120

Quarter sized hail was reported.

Flash Flood, Cuyahoga

When
May 12, 8:10 PM EST to May 13, 1:00 AM EST
Where
Cuyahoga County, 1.28 mi W of Westlake to 2.81 mi WNW of Fairview Park
Cause
Heavy Rain
Property damage
$13 million
Reported by
County Official
Coordinates
41.453, -81.945

Between 800 and 1000 pm on the evening of May 12th rainfall observations in Olmsted Falls show 2.5-4.44 inches of rain. The rainfall rates were measured at 2.52 inches per hour. A dozen water rescues were conducted however no significant injuries were reported. In all nearly 1,000 homes were inundated in the towns of Olmsted Falls, North Olmsted, and Westlake. The City Hall in Olmsted Falls sustained significant flood damage to their basement. At the Great Northern Mall in North Olmsted 15 cars were submerged and a department store sustained significant damage. Dozens of roads and intersections were closed due to flooding with several feet of water. The major thruway Interstate 480 was closed around 1019 PM. Lewis Road in Olmsted Falls was damaged due to embankment failures.

Flash Flood, Summit

When
May 12, 8:30 PM EST to May 13, 2:00 AM EST
Where
Summit County, 2.2 mi WNW of Silver Lake to 1.93 mi NNE of Silver Lake
Cause
Heavy Rain
Property damage
$11 million
Reported by
County Official
Coordinates
41.163, -81.519

Measured rainfall of 4 to 4.5 fell over Cuyahoga Falls on the evening of May 12th between 930 and 1130 pm. Doppler Radar Dual Pol estimated rainfall rates were in excess of 4 per hour around 945 pm. There was significant urban flooding as storm drains were overwhelmed by the excessively high rates. The return frequency for a rainfall event of this magnitude and duration is estimated around a 500 year event. Two adults needed to be rescued from a flooded basement on Dwight Street. Despite dozens of water rescues in the city proper, there were no fatalities or significant injuries. Most intersections in the city were impassable. Some roads near the Cuyahoga Valley sustained significant damage from overflowing creeks. |The City Hall sustained major damage as an estimated 30,000 gallons of water entirely from urban runoff filled their basement damaging $500,000 worth of computers. Approximately 1,000 homes sustained water damage, primarily to basements. Six homes were condemned due to extreme water damage. The flood was similar to the flash flood in 2003.

Flash Flood, Medina

When
May 12, 8:30 PM EST to May 13, 2:30 AM EST
Where
Medina County, 3.33 mi N of Brunswick Arpt to 5.98 mi ENE of Lafayette
Cause
Heavy Rain
Property damage
$2.5 million
Reported by
County Official
Coordinates
41.318, -81.874

Doppler Radar estimated between 2 and 4.5 inches of rain fell over Medina County on the evening of May 12th between 9 and 11 pm. The rainfall intensity caused rapid runoff and widespread flash flooding in the western and central parts of the county. In North Royalton the Cambridge Village properties were flooded. There was water reported over the Akins Road Bridge and dozens of roads and intersections were flooded from overflowing creeks. Flowing water removed pavement from main and side streets in North Royalton, Strongsville, Medina, and Brunswick Hills. State Route 162, between the Interstate 71 overpass and River Styx Road in Montville Township, sustained major damage when a large culvert under the roadway was damaged. A fire truck sustained major damage when driving over a water covered and washout road in Medina along the River Styx. In Brunswick Hills 4.5 of rain was measured during the storms. Almost three feet of water flooded the Police Station. Small portions of State Route 303 and 252 damaged. |The East Branch of the Rocky River, along with other tributaries to the Rocky River, were primarily responsible for the majority of the damage. The Plum Creek came out of it’s banks inundating an off-ramp from I-71 onto Ohio SR 3. Two water rescues were conducted at this site. The River Styx Overall a dozen water rescues were conducted in western and central Medina County that evening, and an estimated 100-200 homes sustained water damage. A dozen homes were substantially damaged on the first floor in Granger Road area in Medina.

Hail, Medina

When
May 12, 8:30 PM EST
Where
Medina County, Medina
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.130, -81.870

Penny sized hail was observed.

Flash Flood, Lorain

When
May 12, 9:00 PM EST to May 13, 1:00 AM EST
Where
Lorain County, 0.94 mi WNW of Shawville to 1.76 mi WSW of Avon Bosworth Arpt
Cause
Heavy Rain
Property damage
$25 million
Reported by
County Official
Coordinates
41.373, -82.038

The City of North Ridgeville sustained significant and widespread damage from a flash flood on the evening of May 12th. An estimated 300 homes and 1,000 businesses sustained damage from the flood waters. Heavy rain, measured at 6 in two locations in town, fell within two hours. The intensity and magnitude of the rain has a return frequency of every 500 years. The storm drains were overwhelmed leading to backwater into area basements. The sewage plant on the French Creek sustained $20,000 in damages. The Mill Creek flooded condos on Mill Creek Boulevard resulting in 15 people rescued from the second floor or their homes. The Mill Creek shopping plaza was inundated from backup on storm drainage backups. The local schools sustained flood damage along with many recreational parks in low lying areas. The worst of the flooding occurred around 1030 pm through midnight. Several structures sustained major damage.

Hail, Summit

When
May 12, 9:00 PM EST
Where
Summit County, Akron
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.080, -81.500

Quarter sized hail was observed.

Flash Flood, Summit

When
May 12, 9:10 PM EST to May 13, 2:00 AM EST
Where
Summit County, Munroe Falls to 1.72 mi S of Tallmadge
Cause
Heavy Rain
Property damage
$1.5 million
Reported by
County Official
Coordinates
41.130, -81.430

Heavy rain fell between Munroe Falls and Akron Ohio on the evening of May 12th. In Akron 70 homes sustained basement flooding along with the Summit County Public Health Center. In Munroe Falls there was approximately $250,000-300,000 in damages to city property. Numerous homes had sewer backup of 6 to 7 feet in basements. On Lindsey Road a house lost it’s foundation. A family was rescued from their home when flooded on Hiwood Road. Numerous water rescues were conducted in both Munroe Falls and Akron between 1030 pm and midnight.

Flash Flood, Summit

When
May 12, 9:15 PM EST to May 13, 3:00 AM EST
Where
Summit County, 1.55 mi WNW of Stow to 1.42 mi ENE of Stow
Cause
Heavy Rain
Property damage
$7.0 million
Reported by
County Official
Coordinates
41.179, -81.457

The Stow/Silver Lakes region was significantly damaged by flash floods on the evening of May 12th. The Mayor reported that area raingages measured 4 to 4.5 inches of rainfall in an hour and a half between 930 pm and 1100 pm. The magnitude and intensity of the rainfall have a return frequency of a 500 year event. Infrastructure was overwhelmed by the runoff throughout the community. The hardest hit area was near State Route 91 and State Route 59 intersection where several businesses were damaged including a car dealership with 70 cars. The Holy Family Church and School sustained $3,000,000 in damages. Two homes suffered structural failures, one estimated as 4,000 square feet in size. There was a debris slide at the Silver Lakes Condominium Complex on SR 59 covering the parking lot with several feet of mud. North River Road sustained a complete washout. There was a sinkhole at Wilbur Drive covering half the road. A fire station and business was inundated with several inches of water on Hudson Drive. The Silver Lake Elementary Schools, Bolich Middle and High Schools were all damaged and closed. In all, at least 100 homes were damaged. A number of water rescues were conducted by no serious injuries reported. The flood was comparable to the 2003/2004 floods, but was expected to result in the worst monetary damages than either of those significant events.

Flash Flood, Lorain

When
May 12, 9:15 PM EST to May 13, 1:00 AM EST
Where
Lorain County, 1.11 mi E of Sheffield to 1.14 mi SW of Avon
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
County Official
Coordinates
41.467, -82.059

On the evening of May 12th torrential rainfall dropped an estimated 5 inches of rainfall in 90 minutes over Avon in northern Lorain County. The French Creek flooded from local runoff and routed water from upstream North Ridgeville where the heaviest rain fell. The French Creek, which runs from southeast to northwest through town, flooded several roads and damaged the Mill Road with a washout. 50 to 75 homes sustained basement flooding.

Flash Flood, Portage

When
May 12, 11:00 PM EST to May 13, 2:00 AM EST
Where
Portage County, 0.85 mi E of New Milford to 1.25 mi WSW of Brimfield Station
Cause
Heavy Rain
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
41.102, -81.204

Heavy rainfall around 2 per hour caused the Plum Creek to come out of it's banks and flood Tallmadge Road. Law enforcement reported fish remaining on the road after the creek returned to it's banks. The road was reopened around 2 am. Several basements flooded in the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyThe tornado archive for Ohio, 2014Warnings in Ohio, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513192, 513187, 513188, 519239, 519638, 519639, 513190, 513191, 510243, 513189, 519240, 519242, 519634, 519635, 510166, 510165, 510221, 519637, 510240, 519636, 510241, 510238, 510239, 510242.